Re­lated de­gen­er­a­tive ner­vous sys­tem dis­eases called MSA

Cape Breton Post - - ADVICE/GAMES - Keith Roach Dr. Roach re­grets that he is un­able to an­swer in­di­vid­ual let­ters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble. Read­ers may email ques­tions to ToYourGoodHealth@med.cor­nell.edu or re­quest an or­der form of avail­able health newslette

DEAR DR. ROACH: I hope you can an­swer some ques­tions about a dis­ease called mul­ti­ple sys­tem at­ro­phy. What does it do to your body? Is the cause known? Is there a cure? -- D.B.

AN­SWER: Mul­ti­ple sys­tem at­ro­phy is a group of re­lated de­gen­er­a­tive dis­eases of the ner­vous sys­tem. All of them can cause any of three symp­toms: ataxia (a spe­cific type of loss of mus­cu­lar co­or­di­na­tion); Parkin­son­ism (the spe­cific ab­nor­mal mus­cle con­trol and rigid­ity that usu­ally is seen in Parkin­son’s dis­ease); and prob­lems with the au­to­nomic ner­vous sys­tem (the part that reg­u­lates blood pres­sure on stand­ing and blad­der con­trol, among many other func­tions).

MSA with pre­dom­i­nant ataxia is also called “olivo­pon­to­cere­bel­lar at­ro­phy”; MSA with pre­dom­i­nant Parkin­son’s fea­tures is also called “stri­a­ton­i­gral de­gen­er­a­tion”; and MSA with pre­dom­i­nantly au­to­nomic symp­toms is also called “ShyDrager syn­drome.”

The cause is un­known, though there is promis­ing re­search be­ing done. Un­for­tu­nately, no med­i­ca­tion treat­ment ef­fec­tively slows or stops the pro­gres­sion of MSA. Treat­ment is used to help man­age symp­toms, and it may in­clude phys­i­cal ther­apy as well as med­i­ca­tions.

MSA is a rare con­di­tion, and few doc­tors are ex­pert in it. I strongly rec­om­mend you con­tact The MSACoali­tion, an or­ga­ni­za­tion de­voted to ed­u­ca­tion, sup­port and ad­vo­cacy for MSA, at www.mul­ti­plesys­tem­at­ro­phy.org.

DEAR DR. ROACH: About your re­cent col­umn on mela­tonin: At 70 years old, I was tak­ing mela­tonin three to four nights a week for sev­eral months. Some­times it helped; other times not. While pur­chas­ing a new bot­tle, I no­ticed fine print that read: “Con­sult a physi­cian if us­ing for more than four weeks.” I asked the phar­ma­cist why, and she said, “If you are hav­ing trou­ble sleep­ing, talk to your doc­tor.” I thought mela­tonin was not ad­dic­tive or harm­ful. Why the warn­ing? -- K.W.

AN­SWER: Low-dose mela­tonin is rel­a­tively safe, and it al­most cer­tainly is sub­stan­tially safer than most over­the-counter and pre­scrip­tion sleep­ing med­i­ca­tions. Mela­tonin is proven to be ben­e­fi­cial in peo­ple ad­just­ing to new time zones and in peo­ple with low mela­tonin lev­els. De­spite ab­sence of proven ben­e­fit in all peo­ple, many physi­cians rec­om­mend it for long-term use. I do agree with both your low dose and that you are not tak­ing it every night. I think these will min­i­mize the al­ready small risks.

Why con­sult a physi­cian? Sev­eral po­ten­tially se­ri­ous med­i­cal con­di­tions can have in­som­nia as a symp­tom, so it is wise to dis­cuss your prob­lem with your doc­tor. This is not so much be­cause mela­tonin is dan­ger­ous as it is to make sure there’s not some other cause (such as high thy­roid level) for your in­som­nia.

DR. ROACH WRITES: A col­umn on high potas­sium lev­els has gen­er­ated some re­cent let­ters and some con­fu­sion about the cause of lab­o­ra­tory er­rors.

Most er­rors at­trib­uted to the lab are due to prob­lems ob­tain­ing or stor­ing the sam­ple prior to it get­ting to the lab­o­ra­tory. In the case of high potas­sium lev­els, blood can sit in the lab where it was drawn for hours, caus­ing blood cells to burst and re­lease potas­sium. A per­son who is ner­vous about blood be­ing drawn can breathe rapidly, caus­ing a tem­po­rary rise in blood pH, re­sult­ing in high potas­sium. If the sam­ples shake dur­ing trans­porta­tion, it can cause me­chan­i­cal dam­age to cells.

An er­ror in a lab­o­ra­tory value doesn’t nec­es­sar­ily mean that an er­ror was made by the lab­o­ra­tory.

READ­ERS: The book­let on ver­tigo ex­plains this dis­rup­tive con­di­tion in de­tail and out­lines its treat­ment. Read­ers can or­der a copy by writ­ing:

Dr. Roach, Book No. 80, 628 Vir­ginia Dr., Or­lando, FL 32803 En­close a check or money or­der (no cash) for $4.75 U.S./$6 Can. with the re­cip­i­ent’s printed name and ad­dress. Please al­low four weeks for de­liv­ery.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.